How much acetaminophen (Tylenol) or ibuprofen (Advil) can I give my child?

When dealing with your child's fever, remember:

● Acetaminophen (Tylenol) or ibuprofen (Advil, Motrin) can be given every six hours as needed for fever.

● If your child has a fever but is sleeping, don't wake him or her up to give medicine for fever! Let your child rest.

● Fever is not harmful for children. We treat with fever-reducing medications only to make them more comfortable. Avoid the "tyranny of the thermometer" and go more by how your child is acting, rather than the height of the fever.

● Fever-reducing products, especially those containing acetaminophen, come in different strengths. Be sure to check the label of the product you have, and be sure that you're giving the right amount for the strength of medicine you're giving.

● Many over-the-counter cough and cold preparations (Dimetapp, Robitussin, Triaminic, etc.) contain acetaminophen as well. Check the label. If you give your child one of these products, do not give extra Tylenol.

See dosage information for acetaminophen (Tylenol) and ibuprofen (Motrin) on next page.

***Call us before giving any fever medication to children under age 3 months. Ibuprofen should never be used in children under age 6 months. ***

 ***Due to the risk of Reye syndrome, we do not recommend giving aspirin or aspirin-containing products (such as Pepto-Bismol) to children with a fever.***